Wyoming, 2022

Winter Weather in Wyoming, March 16 to 17, 2022

March 16 to 17, 2022 · NWS CYS · 4 events in 4 counties and zones

Post-frontal snowfall led to light accumulations across southeast Wyoming overnight on the 16th into the morning of the 17th. 5 inches were reported in southern Goshen County, while the majority of southeast Wyoming received 1 to 3 inches.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Post-frontal snowfall led to light accumulations across southeast Wyoming overnight on the 16th into the morning of the 17th. Highest snowfall accumulations of 4.5 inches were reported in southern Goshen County, while the majority of southeast Wyoming received 1 to 3 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 16, 1:26 PM MST, 1 hour 34 minutes earlier.

Area forecast discussion, Mar 16, 1:26 PM MST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
226 PM MDT Wed Mar 16 2022

.SHORT TERM...(This evening through Friday night)
Issued at 225 PM MDT Wed Mar 16 2022

The early afternoon GOES-W satellite imagery detected a split flow
aloft with a northern stream shortwave moving into western MT/ID,
and southern stream shortwave approaching the Four Corners. Clouds
were thickening with scattered showers developing from northern CO
into southern UT, and more showers from western CO through ID and
into western MT. Temperatures were seasonable for mid- March with
40s and 50s. Winds were northerly through westerly 5-15 kt, with
gusts to 25 kt along the I-80 corridor between Laramie and Rawlins.

The forecast concern over the next 12 to 24 hours will be snow
accumulations associated with the incoming northern stream shortwave.
Rain showers will mix with and change to snow from northwest to
southeast this evening with low level cold air advection. The 12Z
QPF has increased slightly over the mountain zones, with the latest
WPC guidance progging snow totals of three to eight inches for the
Snowy and South Laramie Ranges from this evening through midday
Thursday, and issued a Winter Weather Advisory. Outside these zones,
two to four inches for the North Laramie Range, Sierra Madre Range
and Ferris/Seminoe/Shirley, and one to two inches elsewhere. Winds
will not be a factor, so blowing snow will be minimal, however
there will be patchy fog. The snow showers will taper off from
northwest to southeast Thursday afternoon. High temperatures
Thursday will be 10 to 15 degrees cooler with mid 30s to mid 40s.

The remainder of the short term (Thursday night through Friday
night) will be dry with slowly moderating temperatures as upper
level ridging takes hold over the Rockies and High Plains.

.LONG TERM...(Saturday night through Wednesday)
Issued at 225 PM MDT Wed Mar 16 2022

The main challenge in the long term remains the potential for a
strong storm impacting the Rockies on Monday, although the odds
of a high impact event in our forecast area have decreased somewhat
over the last 24 hours.

A transient ridge will build in Saturday behind a weak departing
shortwave, ushering in a nice warmup for the weekend. 700-mb
temperatures on Saturday climb to around 0 to -2 C by the end of the
day. Combined with sunny skies, we should see surface temperatures
climb to near or above seasonal averages. Cloud cover increases from
the west on Sunday. While 700-mb temperatures are expected to reach
around 0 to +2C, increase cloud cover and lack of westerly winds
introduces slightly more uncertainty in surface temperatures. Opted
to nudge temperatures downward west of the Laramie range.

A deep trough approaches from the west on Sunday leading to
southwesterly flow aloft ahead of the next system. There have been
some changes to projections regarding this storm since the last
forecast update. While confidence has increased that strong lee
cyclogenesis and decent moisture transport towards the Rockies will
occur in some form, the odds of this resulting in a high impact
storm for our forecast area has decreased slightly. The GFS, along
with a majority of its ensembles, has shifted south with the upper
level cutoff low leading to a track across AZ/NM near the Interstate
40 corridor. The deterministic European model continues to show a
track along the US/Mexico border. Diffluent flow in the upper levels
of the atmosphere east of the low will help support strong lee
cyclogenesis, but the mean surface low center position has shifted
shown with the most recent model cycle, ending up in east central
NM to north Texas. This change has corresponded to a more amplified
ridge pushing into the west coast.

The result of these changes in model guidance is reduced odds of a
high impact event for our forecast area. However, we will still need
to keep a very close eye on this system, and confidence has increased
that a strong storm with ample moisture will develop somewhere in
the lee of the southern Rockies. Currently, about 75% of the GEFS
ensembles show a storm track that keeps this system far enough south
to avoid significant impacts here, but the remaining 25% show that
this is still possible. As we are still five days out, it won't take
much of a shift to bring significant impacts to our area. So, even
though the probability remains low, we will need to continue to
monitor this system closely due to the dramatic change in impacts
that could occur with a small shift in the storm track. For the
local forecast, decided to go pretty close to the NBM which retains
a chance for precipitation in the lower elevations, and precipitation
likely for the mountains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1130 AM MDT Wed Mar 16 2022

Increasing aviation impacts over the next 12 hours as a storm system
approaches. VFR generally expected for the next few hours, but CIGS
trend downwards this afternoon to MVFR at KCYS first and other WY
sites and KSNY later this evening and overnight. Precipitation type
is expected to be all snow at KRWL and KLAR, a rain-snow mix
transitioning to light snow at KCYS, and rain showers transitioning
to a rain-snow mix or light snow in Nebraska. Brief IFR conditions
are possible with snow showers in WY this evening, and KCYS could
see several hours of IFR VIS early Thursday morning in light snow,
but this is fairly uncertain.

&&

.FIRE WEATHER...
Issued at 225 PM MDT Wed Mar 16 2022

Cooler temperatures, high humidity, and widespread precipitation
will preclude fire weather concerns through Thursday. Milder and
drier weather returns this weekend with minimum relative humidity
between 20 and 25 percent.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 6 PM this evening to noon MDT
     Thursday for WYZ114-116.

NE...None.
&&

SHORT TERM...MAJ
LONG TERM...MN
AVIATION...MN
FIRE WEATHER...MAJ
Hazardous weather outlook, Mar 16, 9:31 AM MST, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1031 AM MDT Wed Mar 16 2022

NEZ002-003-019>021-054-055-095-096-WYZ101-102-104-105-107>111-113-
115-118-119-171645-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-Central Laramie County-East Laramie County-
1031 AM MDT Wed Mar 16 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Rain showers will become more widespread and change to snow tonight,
resulting in light snow accumulations through early Thursday
morning. Accumulations will most likely be around an inch or less.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A strong storm system will develop over the central and southern
Rockies early next week. The exact track of this storm remains
highly uncertain. However, it is probable that portions of the
region will see accumulating snowfall Monday through Tuesday, along
with the potential for blowing snow. Please continue to monitor
forecasts over the next several days as details continue to be
refined.

.Spotter information statement...

Spotters are always encouraged to report snowfall totals to the
National Weather Service in Cheyenne.

WYZ103-106-112-114-116-117-171645-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
Sierra Madre Range-Snowy Range-South Laramie Range-
South Laramie Range Foothills-
1031 AM MDT Wed Mar 16 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Rain showers will become more widespread and change to snow tonight,
resulting in light to moderate snow accumulations over the mountains
through early Thursday morning. Accumulations will most range from
two to five inches.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A strong storm system will develop over the central and southern
Rockies early next week. The exact track of this storm remains
highly uncertain. However, it is probable that portions of the
region will see accumulating snowfall Monday through Tuesday, along
with the potential for blowing snow. Please continue to monitor
forecasts over the next several days as details continue to be
refined.

.Spotter information statement...

Spotters are always encouraged to report snowfall totals to the
National Weather Service in Cheyenne.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Laramie Valley

When
March 16, 3:00 PM MST to March 17, 8:45 AM MST
Where
Laramie Valley forecast zone
Reported by
CoCoRaHS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Multiple CoCoRaHS reports of 1 to 3 inches of snowfall around Laramie. Highest measurement of 3.3 inches was reported 7 miles south-southeast of Laramie.

Winter Weather, Central Laramie County

When
March 16, 10:00 PM MST to March 17, 9:10 AM MST
Where
Central Laramie County forecast zone
Reported by
CoCoRaHS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Multiple CoCoRaHS reports of 2 to 3 inches of snowfall around Cheyenne. Highest measurement of 3.2 inches was reported 10 miles east of Cheyenne.

Winter Weather, Goshen County

When
March 16, 10:50 PM MST to March 17, 8:25 AM MST
Where
Goshen County forecast zone
Reported by
CoCoRaHS
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Multiple CoCoRaHS reports of 2 to 4 inches of snowfall across southern Goshen County. Highest measurement of 4.5 inches was reported 3 miles north-northeast of Hawk Springs.

Winter Weather, North Snowy Range Foothills

When
March 17, 2:02 AM MST to 7:16 AM MST
Where
North Snowy Range Foothills forecast zone
Reported by
CoCoRaHS
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Multiple CoCoRaHS reports of 3.5 inches of snow accumulation near Elk Mountain and 6 miles northeast of Arlington.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008489, 1008486, 1008487, 1008488.